Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Gray, ME

June 27, 20174 counties in New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2017, 4:09 PM EDT for 4 counties in New Hampshire. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 4:09 PM EDT (20:09 UTC)
Expired
Jun 27, 2017, 4:29 PM EDT
In force
20 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Albany radar (KENX), 142 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:15 PM EDTTSTM WND DMGWestmoreland, NHTREES DOWN 25 SOUTH VILLAGE RD WESTMORELAND NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS51 KGYX 272009
SVRGYX
NHC005-011-013-019-272115-
/O.NEW.KGYX.SV.W.0028.170627T2009Z-170627T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
409 PM EDT TUE JUN 27 2017

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sullivan County in central New Hampshire...
  Central Cheshire County in southern New Hampshire...
  Northwestern Hillsborough County in southern New Hampshire...
  Western Merrimack County in central New Hampshire...

* Until 515 PM EDT

* At 408 PM EDT, a severe thunderstorm was located over Westmoreland,
  or 8 miles west of Keene, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to roofs, siding, and trees. 

* Locations impacted include...
  Keene, Winchester, Antrim, Hancock, Bradford, Bennington,
  Harrisville, Nelson, Gilsum, Windsor, Walpole, Alstead,
  Westmoreland, Swanzey, Marlow, Roxbury, Sullivan, Surry,
  Chesterfield and Hillsborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 7251 4297 7248 4298 7246 4300 7246
      4300 7244 4303 7246 4306 7247 4308 7244
      4330 7200 4301 7190 4284 7248 4290 7253
      4292 7252 4295 7253
TIME...MOT...LOC 2008Z 235DEG 18KT 4296 7247 

HAIL...1.00IN
WIND...60MPH
 
$$

Cempa
1 follow-up statement
971 
WWUS51 KGYX 272029
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
429 PM EDT TUE JUN 27 2017

NHC005-011-013-019-272038-
/O.CAN.KGYX.SV.W.0028.000000T0000Z-170627T2115Z/
Sullivan NH-Cheshire NH-Hillsborough NH-Merrimack NH-
429 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN...
CENTRAL CHESHIRE...NORTHWESTERN HILLSBOROUGH AND WESTERN MERRIMACK
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4296 7251 4297 7248 4298 7246 4300 7246
      4300 7244 4303 7246 4306 7247 4308 7244
      4330 7200 4301 7190 4284 7248 4290 7253
      4292 7252 4295 7253
TIME...MOT...LOC 2026Z 235DEG 18KT 4302 7236 

$$

CEMPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:38 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 2:38 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
238 PM EDT Tue Jun 27 2017

.SYNOPSIS...
A cold front will approach from the west through this evening
and will likely aid in the development of showers and
thunderstorms, a few of which may be strong to severe. The
front will eventually move off the coast on Wednesday and will
bring a few showers. A warm front will approach on Thursday and
bring increasing chances of showers and thunderstorms during the
afternoon and nighttime hours. Another low pressure system may
affect the region on Saturday with more showers and
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
For the remainder of this afternoon and evening, showers and
scattered thunderstorms will continue. The atmosphere is not
overly destabilized, however good dynamics aloft with an upper
level low pressure system will allow for steep lapse rates
through sunset. The primary threat is for hail, however a few
stronger wind gusts are possible.

The greatest threat for severe weather will be over southern
portions of New Hampshire and southwest Maine where highest
surface based CAPEs will be in place in conjunction with upper
air dynamics. The HRRR and other mesoscale models suggest the
convection will be off the coast between 00Z and 03Z.

Have introduced patchy fog for late tonight with low level
moisture in place. Areas that receive rainfall will also be
prone to some fog.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The upper level low pressure system will be exiting the region
Wednesday. Nevertheless, sufficient moisture and instability
will still be in place, albeit not nearly as much as today, to
trigger a couple showers and perhaps a thunderstorm.
 will mainly be confined to the north and mountains.

Cool, widespread 70s, below normal for this time of the year
will be the highs tomorrow. Patchy fog possible as temperatures
fall towards the dew point values. It will be chilly again with
mid 40s to mid 50s for lows.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The deterministic models remain in decent agreement on the
longwave pattern into the upcoming holiday weekend. We begin the
period with a low amplitude and nearly zonal flow with several
difficult to time weak embedded shortwave impulses. By early in
the upcoming holiday weekend...one of these upstream impulses
will carve out a broad low amplitude trough centered over the
eastern Plains and western Great Lakes. This trough axis will
gradually migrate eastward into the Great Lakes and New England by
the tail end of the holiday weekend. Of note is that during the
past several model runs the deterministic models have trended
towards a higher amplitude trough. In the dailies...a warm front
will advance into New England Thursday and Thursday night as
low pressure approaches from the Great Lakes. This east-west
oriented boundary will stall across northern New England...then
meander a bit north and south across the forecast area Friday
through Sunday as a series of weak lows track along it. This
will be an extended period of warm and humid weather...with
daytime heating and passing shortwave energy contributing to
several rounds of convection during the period. By early
Monday...the surface boundary and higher humidity levels have
been swept offshore. Rising heights and weak ridging should
provide a dry day with seasonable temperatures and decreasing
humidity levels to wind out the holiday weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Expect VFR conditions to prevail for the rest of
this afternoon and evening with a developing light southerly
wind. Showers and thunderstorms are likely until about sunset,
forming in New Hampshire and progressing eastward through the
evening hours. Any areas that get significant rainfall could
have a potential for fog tonight. More showers are possible on
Wednesday, mainly in northern areas.

Long Term...

Thu - Fri...Areas of MVFR in SHRA/TSRA.

Sat - Sun...Areas of MVFR in SHRA/TSRA with lcl IFR psb vcnty of
the Maine coast in nighttime fog and stratus.

&&

.MARINE...
Short Term...Light southerly flow expected over the waters
tonight, shifting to the west or southwest on Wednesday.

Long Term...

Thu PM - Sun...Small Craft Conditions are possible outside the
bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cannon
SHORT TERM...Cannon
LONG TERM...Schwibs
Hazardous weather outlook, Jun 27, 2:39 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
239 PM EDT Tue Jun 27 2017

MEZ007>009-NHZ001-002-281845-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ012>014-018>022-NHZ003>013-015-281845-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>152-154-170-281845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required.

ANZ153-MEZ023>028-NHZ014-281845-
Casco Bay-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
south central Maine, southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 2:44 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gray ME
244 PM EDT TUE JUN 27 2017

MEZ012-018-019-NHZ006-008>010-271945-
Southern Oxford-Interior York-Interior
Cumberland-Merrimack-Belknap-Strafford-Southern Carroll-
244 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...NORTHWESTERN
STRAFFORD...SOUTHEASTERN BELKNAP...EAST CENTRAL MERRIMACK AND
SOUTHEASTERN CARROLL COUNTIES...

At 244 PM EDT, a strong thunderstorm was located near Gilmanton, or
11 miles southeast of Laconia, moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alfred, Ossipee, Farmington, Lebanon, Loudon, Alton, Barnstead,
Hollis, Gilmanton, Canterbury, Hiram, Effingham, Cornish, Wolfeboro,
Waterboro, Belmont, Gilford, Limington, Limerick and Acton.

LAT...LON 4327 7137 4342 7151 4383 7079 4361 7058
TIME...MOT...LOC 1844Z 235DEG 30KT 4339 7136

JC
Special weather statement, Jun 27, 3:37 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
337 PM EDT TUE JUN 27 2017

NHZ007-008-011-015-272000-
Merrimack-Western And Central Hillsborough-Cheshire-Sullivan-
337 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN...NORTHERN
CHESHIRE...NORTHWESTERN HILLSBOROUGH AND SOUTHWESTERN MERRIMACK
COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Swanzey, or
near Keene, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Keene, Henniker, Antrim, Bradford, Francestown, Bennington,
Harrisville, Nelson, Gilsum, Windsor, Hancock, Deering, Hillsborough,
Alstead, Westmoreland, Swanzey, Marlow, Roxbury, Sullivan and Surry.

This includes Interstate 89 between mile markers 19 and 26.

LAT...LON 4340 7182 4301 7183 4288 7238 4298 7247
      4300 7246 4300 7245 4301 7245 4302 7246
      4304 7246 4305 7247
TIME...MOT...LOC 1936Z 237DEG 36KT 4300 7236

cempa
Special weather statement, Jun 27, 3:51 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Gray ME
351 PM EDT TUE JUN 27 2017

MEZ018>020-023>025-NHZ010-013-272045-
Androscoggin-Interior York-Interior Cumberland-Coastal York-Coastal
Cumberland-Sagadahoc-Strafford-Interior Rockingham-
351 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YORK...SOUTHEASTERN
ANDROSCOGGIN...CUMBERLAND...NORTHWESTERN SAGADAHOC...NORTH CENTRAL
ROCKINGHAM AND CENTRAL STRAFFORD COUNTIES...

At 350 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Standish to Northwood. Movement was
northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Portland, Rochester, South Portland, Biddeford, Brunswick, Westbrook,
Alfred, Sanford, Topsham, Northwood, Dover, Cumberland, Saco, Gorham,
Somersworth, Falmouth, Kennebunk, Cape Elizabeth, Barrington and
Buxton.

This includes the following highways...
 Interstate 295 between mile markers 1 and 44.
 Interstate 95 between mile markers 14 and 68.

This also includes...
  Sebago Lake, Ogunquit Beach, Wells Beach, Fortunes Rock Beach, and
Higgins Beach.

LAT...LON 4312 7122 4382 7074 4414 6977 4331 7028
TIME...MOT...LOC 1950Z 234DEG 40KT 4378 7048 4320 7113

Cempa

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:44 PM EDTSpecial Weather StatementGYXStrafford61 min
Jun 27, 3:37 PM EDTSpecial Weather StatementGYXCheshire23 min
Jun 27, 3:51 PM EDTSpecial Weather StatementGYXStrafford54 min
Jun 27, 7:17 PM EDTSpecial Weather StatementGYXCheshire28 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.